What point-based diagnostic criteria are used to classify rheumatoid arthritis?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: November 2, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Diagnostic Criteria for Rheumatoid Arthritis

The 2010 ACR/EULAR classification criteria are used to diagnose rheumatoid arthritis, requiring a score of ≥6 out of 10 points across four domains: joint involvement, serology, acute phase reactants, and symptom duration. 1

Target Population for Testing

Before applying the scoring system, two prerequisites must be met:

  • At least 1 joint with definite clinical synovitis (swelling) on examination
  • The synovitis is not better explained by another disease (e.g., systemic lupus erythematosus, psoriatic arthritis, gout) 1

The Point-Based Scoring System

A) Joint Involvement (0-5 points)

  • 1 large joint: 0 points
  • 2-10 large joints: 1 point
  • 1-3 small joints (with or without large joint involvement): 2 points
  • 4-10 small joints (with or without large joint involvement): 3 points
  • >10 joints (including at least 1 small joint): 5 points

Large joints include shoulders, elbows, hips, knees, and ankles. Small joints include metacarpophalangeal joints, proximal interphalangeal joints, 2nd-5th metatarsophalangeal joints, thumb interphalangeal joints, and wrists. Note that distal interphalangeal joints, first carpometacarpal joints, and first metatarsophalangeal joints are specifically excluded from assessment. 1

B) Serologic Findings (0-3 points)

At least one test result is required:

  • Negative RF and negative ACPA: 0 points
  • Low positive RF or low positive ACPA: 2 points
  • High positive RF or high positive ACPA: 3 points

Low positive means values >upper limit of normal (ULN) but ≤3× ULN. High positive means values >3× ULN. When RF is only reported as positive/negative, treat positive as low positive. 1

C) Acute Phase Reactants (0-1 point)

At least one test result is required:

  • Normal CRP and normal ESR: 0 points
  • Abnormal CRP or abnormal ESR: 1 point

Normal/abnormal is determined by local laboratory standards. 1

D) Duration of Symptoms (0-1 point)

Patient self-report of symptom duration:

  • <6 weeks: 0 points
  • ≥6 weeks: 1 point 1

Interpretation and Clinical Application

A total score of ≥6/10 is required for definite classification as RA. 1 For example, a patient with early-morning stiffness, one swollen wrist joint (2 points), strongly positive ACPA (3 points), and symptoms for 6 weeks (1 point) achieves a score of 6 and fulfills criteria for RA, warranting immediate disease-modifying therapy. 1

Important Caveats

Patients with erosive disease typical of RA with a history compatible with previously fulfilling the 2010 criteria should be classified as having RA, even if they don't currently meet the point threshold (e.g., due to treatment or inactive disease). 1

Patients scoring <6/10 are not classifiable as RA at that time, but their status can be reassessed as criteria might be fulfilled cumulatively over time. 1

Imaging evidence of synovitis (ultrasound or MRI) can confirm joint involvement when clinical examination is equivocal. 1

The 2010 criteria represent a paradigm shift from the 1987 ACR criteria by focusing on early disease features associated with persistent and/or erosive disease rather than late-stage manifestations, enabling earlier diagnosis and treatment initiation to prevent joint destruction. 2 However, be aware that the risk of misclassification is higher than with the 1987 criteria, particularly in RF-positive patients, as RF has only moderate specificity compared to the highly specific ACPA. 3

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.